|Severe allergic to Sustiva - whatabout others in the same class?
May 4, 2011
Hi Dr. Henry,
I began ART with Isentress and Truvada about 2 months ago and was doing well. VL was fully suppressed from 20k copies within 3 weeks. But I switched to try Atripla because of the ease of taking one pill. Now I developed severe rash allergic on Day 8 (no CNS side effect though). I kept taking it for the next two nights but in the end I had to be taken off the med. MY doctor thinks I am allergic to the Sustiva component in Atripla. I am going to go back to Truvada and Isentress for now.
Long story short I have to relocate to outside the US soon and drug availability and affordability is limited. My question is that if I am allergic to Sustiva, will I likely be allergic to other drugs that belong to the same class? I hate to be using the older-generation meds because of the other side effect.
Can you recommend a combination of Truvada plus something else that should work to keep my virus suppressed. The Isentress, for instance, is too expensive for me to afford the medication. Thanks a lot.
| Response from Dr. Henry
Many patient who were intolerant to efavirenz can take nevirapine which is in same class and often available outside the US at a reduced cost (sometims generic). You may want to discuss with your HIV doctor to see if a trial switch to nevirapine with observation may be worth considering. Rilprivine (another drug is same NNRTI class as efavirenz) combined with Truvada is under study as a one pill a day drug but likely would be more expensive than the nevirapine option. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Feet After Licking Penis Worried I Have HIV
- Fever After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Sore Testicles After Oral Sex Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Can You Get Hep B From Dried Blood?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.